Minnesota, 2024Damaging Wind in Minnesota, April 16, 2024
April 16, 2024 · NWS ARX · 1 event in 1 county or zone
A large storm system moved through the Upper Mississippi River Valley on April 16th, providing damaging wind gusts across parts of southeast Minnesota. During the afternoon, a line of storms developed across much of the Mississippi River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large storm system moved through the Upper Mississippi River Valley on April 16th, providing damaging wind gusts across parts of southeast Minnesota. During the afternoon, a line of storms developed across much of the Mississippi River Valley. Automated weather observation stations recorded gusts of 50 to 60 miles per hour as this line progressed through southeast Minnesota. A large semi tractor trailer truck was reported to have blown over during this time near the intersection of Minnesota State Highway 56 and 205th Street in Austin (Mower County). The sole occupant had to be removed from the vehicle and reported non-life threatening injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 1:33 PM CST, 17 minutes earlier. Its key messages:
- Severe weather potential continues into early evening. A tornado watch remains in effect for parts of northeast Iowa and southern Wisconsin.
- Potential for storm total rainfall of 1 to 2" continues. Even outside of storms, strong and gusty east winds 35 to 50 mph possible through this evening. Northwest gusts 25 to 35 mph Wednesday. A wind advisory continues for much of the area into the evening.
- Turning colder to end the week. Still have the potential for frost and freeze conditions Saturday morning. Some wind is expected, temperatures should get as cold as they could.
Area forecast discussion, Apr 16, 1:33 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
233 PM CDT Tue Apr 16 2024
.KEY MESSAGES...
- Severe weather potential continues into early evening. A
tornado watch remains in effect for parts of northeast Iowa
and southern Wisconsin.
- Potential for storm total rainfall of 1 to 2" continues. Even
outside of storms, strong and gusty east winds 35 to 50 mph
possible through this evening. Northwest gusts 25 to 35 mph
Wednesday. A wind advisory continues for much of the area into
the evening.
- Turning colder to end the week. Still have the potential for
frost and freeze conditions Saturday morning. Some wind is
expected, temperatures should get as cold as they could.
&&
.MESOSCALE...
Issued at 1253 PM CDT Tue Apr 16 2024
Environment is ramping up across Iowa for increased severe
storms over the next hours. The main players are the warm front
moving northward that is near of Interstate 80 marked well by
the 60F dewpoint line. There is currently a 15F dewpoint
increase from Dubuque IA to that front. SB/MLCAPES are growing
south of the warm front as it moves north, now up to about 1500
J/Kg. Otherwise, elevated instability exists off to the
southwest in central IA of about 1000 J/KG, all north of the
warm front with little capping. However values are reduced over
northeast Iowa.
As the afternoon progresses, the warm front will try to shift
into northeast Iowa and southwest WI, possibly to Highway 18.
This provides a surface-based storm threat with tornadoes
possible. Otherwise, north of the front storms should remain
elevated, which would limit the threats to hail and wind. Storm
mode is a challenge, with linear structures suggested in the
CAMS over the area. This would mean a more QLCS tornado threat
vs supercells.
These very initial waves of storms through about 230-3pm should
be north of the warm front and somewhat limited by instability
and thus hold less probability of becoming severe. As the warm
front moves north, the CAPE will increase areawide, fueling
enhanced probabilities for severe storms and vigorous updrafts
/4-7 pm/. With pressure falls of 5mb/3hr over northeast IA, it
would favor almost a more easterly surface low direction...which
may limit the northern extent of the warm front /e.g., low
travels along the warm front instead of the low lifting the warm
front synoptic field north/. So, confidence is lower on how far
north the tornado threat reaches beyond the current tornado
watch along and south of Highway 18.
&&
.DISCUSSION...
Issued at 225 PM CDT Tue Apr 16 2024
Short term:
Latest water vapor satellite imagery shows upper level closed low
over eastern Nebraska. Pieces of energy wrapping around upper level
closed low is producing showers/storms mainly along and west of the
Mississippi River per latest mosaic radar. Ongoing showers/storms
will continue to pivot around the upper level closed low into the
forecast area this evening into tonight. Severe threat with the
storms will begin to diminish early this evening...as instability
diminishes across southern parts of the forecast area. Precipitable
water values of 0.75 of an inch to 1.25 will allow for some of the
showers/storms to produce an inch per hour rates through early this
evening. However...with strong low level flow and
aloft...showers/storms will track quickly over the region. Rainfall
amounts through Wednesday morning will be 1.25 to around 1.50
inches across the forecast area.
Upper level closed low lifts northward over the Upper Great Lakes
region tonight into Wednesday. Showers and a few storms will linger
over much of the forecast area. Colder air advects into the forecast
area on backside of the upper level closed low. Temperatures remain
nearly steady or slowly fall into the lower to middle 50s Wednesday
afternoon.
Extended:
Behind the storm system today, a large area of 500mb low pressure
will push across Manitoba and Ontario. A shortwave trough with move
through the Plains into the Mid-Mississippi Valley. Scattered
showers will push through with the precipitation ending before the
much colder air arrived. Precipitation chances increase as you move
south of I90 toward DBQ and amounts increase as well from dry to a
wetting rain. Cold advection through the day Friday continues into
the weekend. The winds will remain elevated for Saturday morning, so
this should help mitigate temperatures pitting out. Frost/freeze
conditions still look possible for Saturday morning with lows in the
20s to lower 30s with some mid 30s. The GEFS/Canadian/EPS ensembles
show a 30 to 90% probability of 32 degrees or colder by 7am
Saturday. Cooler than normal temperatures are expected for Saturday
with seasonable temperatures forecast into early next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 100 PM CDT Tue Apr 16 2024
Main taf concerns are periods of showers/storms and the potential
for IFR/MVFR conditions at both RST/LSE taf sites through the taf
period. Low pressure will move into northern Wisconsin through the
taf period and spread showers/storms into the area. With the low
pressure tracking into northern Wisconsin and the showers/storms
moving over the taf sites...ceilings/visibility will lower into
MVFR/IFR through much of the taf period. There could be brief
periods of VFR conditions with any breaks of
showers/storms...however timing of VFR conditions is low at taf
sites. Have kept periods of MVFR/IFR conditions at both taf sites
through taf period. In addition...tight pressure gradient across the
area will produce wind gusts of 30 to 40 knots through this
evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 10 PM CDT this evening for WIZ017-029-
032>034-041>044.
MN...Wind Advisory until 7 PM CDT this evening for MNZ079-086-087-
094-095.
Wind Advisory until 10 PM CDT this evening for MNZ088-096.
IA...Wind Advisory until 7 PM CDT this evening for IAZ008>010-018-
019-029.
&&
MESOSCALE...Baumgardt
DISCUSSION...DTJ/Zapotocny
AVIATION...DTJHazardous weather outlook, Apr 16, 2:34 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Tue Apr 16 2024
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-171200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
334 AM CDT Tue Apr 16 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...western and north central Wisconsin.
.DAY ONE...Today and Tonight
Widespread showers and scattered storms this afternoon into
tonight. A few strong to potentially severe storms are possible,
mostly along and south of I-90. The main severe threat is hail.
In addition, east winds will gust as high as 45 mph today into
this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Rainfall, wind, and any severe reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-WIZ054-055-061-171200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
334 AM CDT Tue Apr 16 2024
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
Numerous storms this afternoon into the evening. Some will be
strong to severe with a large hail threat. A few tornadoes are
also possible.
In addition, east winds will gust as high as 45 mph today into
this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Rainfall, wind, and any severe reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Rieck
In the hours before
Local storm report, Apr 16, 8:39 AM CST, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
939 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM Hail 2 ESE Eyota 43.98N 92.18W
04/16/2024 M0.25 inch Olmsted MN Public
Relayed via mPING.
&&
CZLocal storm report, Apr 16, 8:40 AM CST, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
940 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM Hail 2 E La Crosse 43.83N 91.19W
04/16/2024 E0.25 inch La Crosse WI Official NWS Obs
&&
CZLocal storm report, Apr 16, 12:07 PM CST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
107 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM Hail Mondovi 44.57N 91.67W
04/16/2024 M0.25 Inch Buffalo WI Public
Delayed social media report of Pea Size hail
in Mondovi. Time est from radar.
&&Thunderstorm Wind, Mower
- When
- April 16, 1:50 PM CST
- Where
- Mower County, 3.28 mi ESE of Austin
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 43.653, -92.869
A semi tractor trailer truck was reported to be blown over by strong thunderstorm winds near the intersection of Minnesota State Highway 56 and 205th Street in Austin. The driver sustained non-life threatening injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 16, 2024EF2 · 44 events
- Tornadoes and Flash Flooding in Nebraska, April 16, 2024$2.0 million · EF0 · 13 events
- Tornadoes in Kansas, April 16, 2024EF2 · 2 events
- Tornadoes and Hail in Iowa, April 16, 2024$97,000 · EF1 · 18 events
- Tornadoes and Hail in Iowa, April 16, 2024EF1 · 14 events
- Tornadoes in Missouri, April 16, 2024EF1 · 3 events
- Hail and Damaging Winds in Illinois, April 16, 20241.25 in hail · 17 events
- Frost and Freeze in Oregon, April 16 to 17, 202414 events
- Dust Storm and High Wind in Kansas, April 16, 202456 kt wind · 9 events
- Hail and Damaging Winds in Missouri, April 16, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Arkansas, April 16 to 19, 20241.5 in hail · 6 events
- High Wind in South Dakota, April 16, 202455 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177716.